Hypomagnesaemia-hypocalcaemia syndrome in the postpartum period. A case report.

I. Jialal, S. M. Joubert, R. J. Norman, S. B. Pitsoe

Research output: Contribution to journalArticle

1 Scopus citations

Abstract

A Black woman had amoebic dysentery for 5 days before the delivery of her 7th child. The day after delivery at home she was admitted to hospital with puerperal sepsis, vaginal bleeding and dysentery. The patient received gentamicin from the 4th to the 10th day after admission and the diarrhoea continued until the 11th day, when she developed tetany. Investigation revealed hypocalcaemia, hypomagnesaemia and hypokalaemia; urinary magnesium excretion was at the upper limit of the reference range; infusion of parathyroid hormone resulted in a 12-fold increase in urinary cyclic adenosine monophosphate excretion. Magnesium replacement therapy was instituted and normal serum calcium, magnesium and potassium levels were re-established on this treatment alone. These findings are interpreted as being consistent with magnesium depletion by diarrhoea and gentamicin therapy, resulting in the induction of a functional hypoparathyroidism.

Original languageEnglish (US)
Pages (from-to)793-794
Number of pages2
JournalSouth African Medical Journal
Volume60
Issue number20
StatePublished - 1981
Externally publishedYes

ASJC Scopus subject areas

  • Medicine(all)

Fingerprint Dive into the research topics of 'Hypomagnesaemia-hypocalcaemia syndrome in the postpartum period. A case report.'. Together they form a unique fingerprint.

  • Cite this

    Jialal, I., Joubert, S. M., Norman, R. J., & Pitsoe, S. B. (1981). Hypomagnesaemia-hypocalcaemia syndrome in the postpartum period. A case report. South African Medical Journal, 60(20), 793-794.